Texas, 2004

Hail in Texas, August 12, 2004

August 12, 2004 · NWS MAF · 3 events in 2 counties and zones

A complex of strong to severe thunderstorms moved across the central Permian Basin during the early morning hours of the 12th. A few severe cells within this linear complex resulted in large hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of strong to severe thunderstorms moved across the central Permian Basin during the early morning hours of the 12th. A few severe cells within this linear complex resulted in large hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 4:48 AM CST, 24 minutes earlier.

Area forecast discussion, Aug 12, 4:48 AM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 AM CDT THU AUG 12 2004

.UPDATE...
A CLUSTER OF THUNDERSTORMS DEVELOPED RAPIDLY OVER THE PERMIAN BASIN
IN AN AREA OF LOW LEVEL CONVERGENCE AND A SLIGHTLY UNSTABLE
ATMOSPHERE.  APPARENTLY INSTABILITY IS SUFFICIENT FOR SOME OF THESE
STORMS TO STRENGTHEN ENOUGH TO PRODUCE HAIL.  FURTHER DEVELOPMENT IS
EXPECTED AS RADAR AND SATELLITE TRENDS INDICATING MORE DEVELOPMENT TO
THE SOUTH AND NORTH OF THIS INITIAL AREA OF CONVECTION.  WILL SEND AN
UPDATE SHORTLY TO REFLECT CHANGES TO THE ZONES.

.PREVIOUS DISCUSSION...
SMALL AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SOUTH/
SOUTHEAST THROUGH THE DAVIS MOUNTAINS EARLY THIS MORNING.  WILL
INCLUDE SLIGHT CHANCE TO LOW ORDER CHANCE OF RAIN OVER THESE AREAS
AS THIS PRECIPITATION SHOULD CONTINUE INTO THE MORNING ALONG A
NARROW AXIS OF INSTABILITY.  WILL INCLUDE ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE WESTERN CWA AS
BEST LOW LEVEL FOCUS/INSTABILITY WILL BE IN THESE AREAS...BUT NOT
MUCH MID LEVEL SUPPORT OR DECENT LAPSE RATES TO AID CONVECTIVE
DEVELOPMENT.

SHORTWAVE TROUGHS TRAVERSING SOUTHEAST WITHIN NORTHWEST FLOW ALOFT
WILL PROVIDE THE IMPETUS FOR SHOWERS AND THUNDERSTORMS ADVECTING
ACROSS MUCH OF THE CWA TONIGHT.  SHORT RANGE MODELS HAVE HONED IN ON
THE TIMING...SPEED...AND STRENGTH OF A SHORTWAVE TROUGH MOVING INTO
NEW MEXICO THIS AFTERNOON.  EXPECT THUNDERSTORMS TO DEVELOP THESE
AREAS THIS AFTERNOON ON HEATED HIGHER TERRAIN...WITH CONVECTION MOST
LIKELY MORPHING INTO AN MCS.  THE MCS SHOULD TRANSLATE SOUTH/
SOUTHEAST ALONG THETAE AXIS...ALONG AND EAST OF THE FRONTAL
BOUNDARY.  HAVE LEFT LIKELY POPS IN THE FORECAST TONIGHT...BUT
SHIFTED AREAL COVERAGE SLIGHTLY EASTWARD.  ISOLATED STRONG WIND
GUSTS AND/OR HAIL COULD STILL ACCOMPANY SOME OF THESE STORMS AS THEY
MOVE INTO THE CWA AROUND MIDNIGHT OR AFTER.  ALSO COULD SEE
LOCALIZED FLOODING FROM THIS COMPLEX AS A 35 TO 40 KT H85 JET
INCREASES THIS EVENING OVER THE AREA...AND PROVIDES AMPLE MOISTURE
INTO MCS.

RAISED TEMPERATURES SLIGHTLY TODAY AS LEE TROUGHING AND H85 THERMAL
RIDGE PUSH EASTWARD SOMEWHAT.  CLOUD COVER DOESN/T LOOK TO BE
OVERWHELMING...SO THIS APPEARS TO BE THE ROUTE TO TAKE.

.LONG TERM...
CONFIDENCE IN THE DEVELOPMENT OF AN MCS TONIGHT HIGH ENOUGH TO RAISE
POPS FRIDAY ACROSS THE EASTERN ZONES AS COMPLEX WILL CONTINUE TO THE
SOUTH/SOUTHEAST INTO WEST CENTRAL TEXAS FRIDAY MORNING.  ALSO
INCLUDED LOWER POPS FURTHER WEST AS AN OUTFLOW BOUNDARY FROM THIS
COMPLEX...OR THE FRONTAL BOUNDARY ITSELF...WILL PROVIDE A LOW LEVEL
FOCUS FOR TSRA DEVELOPMENT.  ATMOSPHERE ONLY SLIGHTLY UNSTABLE OVER
THE WESTERN CWA...HENCE THE LOW ORDER POPS.  WOULD HAVE LOWERED POPS
FRIDAY NIGHT...BUT TIME DID NOT PERMIT.  DAY SHIFT MAY WANT TO LOOK
INTO LOWERING THESE AS THE ATMOSPHERE WILL PROBABLY BE PRETTY WORKED
OVER FROM AFOREMENTIONED CONVECTIVE COMPLEX.

THE CHANCE OF RAIN DOES NOT LOOK TREMENDOUSLY GOOD SATURDAY OR
SUNDAY...SO LEFT POPS ALREADY IN GRIDS GOING.  THEN AGAIN...
NORTHWEST FLOW ALOFT RENOWNED FOR SURPRISE SHORTWAVE TROUGHS
APPEARING...ESPECIALLY THE FURTHER YOU DEPART FROM INITIALIZATION.
IT DOES APPEAR WE/LL HAVE QUITE A BIT OF CLOUD COVER BOTH SATURDAY
AND SUNDAY...SO BELOW NORMAL TEMPERATURES WILL REMAIN IN THE
FORECAST.  MADE FEW...TO NO...CHANGES AFTER SUNDAY AS UPPER RIDGE
TRIES TO BUILD OVER THE AREA WHICH PORTENDS WARMER TEMPERATURES AND
LESS PRECIPITATION.  GFS IS ADVERTISING A WEAK UPPER TROUGH
UNDERCUTTING THE RIDGE...BUT WILL WAIT A RUN OR TWO MORE BEFORE
MAKING ANY WHOLESALE CHANGES TO THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             86  65  81  63 /   0  70  60  30
CARLSBAD NM               92  66  83  64 /  20  30  20  30
DRYDEN TX                 87  71  83  66 /  30  10  50  30
FORT STOCKTON TX          87  68  87  64 /  30  30  50  30
GUADALUPE PASS TX         85  62  79  61 /  20  10  10  30
HOBBS NM                  89  62  83  63 /  10  70  40  30
MARFA TX                  85  60  81  58 /  30  10  30  30
MIDLAND INTL AIRPORT TX   86  67  82  63 /   0  60  60  30
ODESSA TX                 87  67  82  63 /  10  60  50  30
WINK TX                   96  68  85  66 /  20  50  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/67
Hazardous weather outlook, Aug 12, 4:30 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 AM CDT THU AUG 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-122100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
530 AM CDT (430 AM MDT) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
THE OUTLOOK AREA TODAY.  A FEW OF THESE STORMS COULD BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS.  IN ADDITION...HEAVY
RAINFALL FROM SOME OF THESE STORMS COULD RESULT IN LOCALIZED
FLOODING.

THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY
EAST OF THE PECOS RIVER.  SOME OF THESE STORMS COULD BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS.  LOCALIZED FLOODING
WILL ALSO BE OF CONCERN AS THE MOISTURE CONTENT IN THE ATMOSPHERE
REMAINS HIGH AND SOME LOCATIONS MAY EXPERIENCE PERIODS OF MODERATE
TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED FLOODING WILL CONTINUE TO BE A CONCERN ON FRIDAY AS A
COMPLEX OF THUNDERSTORMS COULD LINGER OVER THE WESTERN LOW ROLLING
PLAINS...PERMIAN BASIN...AND LOWER TRANS PECOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER LAW ENFORCEMENT
AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...
AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AS IT
EVOLVES.

The radar

The Midland/Odessa radar (KMAF), 26 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Midland

When
August 12, 5:12 AM CST
Where
Midland County, Greenwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -101.917

Hail, Midland

When
August 12, 5:16 AM CST
Where
Midland County, 2 mi SW of (Maf) Midland Intl
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
31.917, -102.217

Hail, Ector

When
August 12, 5:24 AM CST
Where
Ector County, Odessa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.850, -102.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418473, 5418474, 5418475.